Alert archive / Iowa / Winter Storm Warnings in 2009

Winter Storm Warning 3, NWS Des Moines, IA

February 20, 2009Black Hawk County, Bremer County, Butler County, Iowa

NWS Des Moines, IA issued this winter storm warning at Feb 20, 2009, 3:56 PM CST for Black Hawk County, Bremer County, Butler County, Iowa. It took effect at Feb 20, 2009, 6:00 PM CST. It was in force for 9 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 20, 2009, 3:56 PM CST (21:56 UTC)
In effect from
Feb 20, 2009, 6:00 PM CST
Expired
Feb 21, 2009, 3:18 AM CST
In force
9 hr
Issued by
NWS Des Moines, IA

Counties Black Hawk County, IA, Bremer County, IA, Butler County, IA

The radar

The Des Moines radar (KDMX), 146 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 20, 8:36 PM CSTSNOW 0.5Waterloo, IA
Feb 20, 9:34 PM CSTSNOW 0.6Waterloo, IA
Feb 21, 2:43 AM CSTSNOW 2.2Waverly, IABREMET COUNTY SHERIFF DEPUTY MEASUREMENT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.9 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2009-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2009-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1332 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS43 KDMX 202156
WSWDMX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
356 PM CST FRI FEB 20 2009

...MODERATE TO HEAVY SNOW AND BLOWING SNOW EXPECTED ACROSS NORTHEAST
IOWA...

.LOW PRESSURE WILL TRACK ACROSS MISSOURI TONIGHT AND BRING PERIODS
OF MODERATE TO HEAVY SNOW TO NORTH CENTRAL AND NORTHEAST IOWA.
INCREASING NORTHWEST WINDS MAY ALSO PRODUCE SOME BLOWING SNOW
OVERNIGHT THROUGH SATURDAY MORNING AS THE SYSTEM EXITS.

IAZ027-028-039-210600-
/O.UPG.KDMX.WW.Y.0011.090221T0000Z-090221T1500Z/
/O.NEW.KDMX.WS.W.0003.090221T0000Z-090221T1800Z/
BUTLER-BREMER-BLACK HAWK-
INCLUDING THE CITIES OF...ALLISON...WAVERLY...WATERLOO
356 PM CST FRI FEB 20 2009

...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 12 PM
CST SATURDAY...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WINTER
STORM WARNING FOR SNOW AND BLOWING SNOW...WHICH IS IN EFFECT FROM 6
PM THIS EVENING TO 12 PM CST SATURDAY. THE WINTER WEATHER ADVISORY
IS NO LONGER IN EFFECT.

SNOW WILL DEVELOP OVER NORTHEAST IOWA EARLY THIS EVENING. PERIODS OF 
MODERATE TO HEAVY SNOWFALL ARE EXPECTED TONIGHT...ESPECIALLY
BETWEEN 8 PM AND 2 AM. LIGHT TO MODERATE SNOW WILL CONTINUE
OVERNIGHT WITH TOTAL ACCUMULATIONS FROM FOUR TO SEVEN INCHES
THROUGH SATURDAY MORNING.

A NORTHWEST WIND WILL INCREASE OVERNIGHT INTO SATURDAY
MORNING...WITH SUSTAINED SPEEDS OF 20 TO 30 MPH...AND GUSTS AROUND
40 MPH. THIS WILL PRODUCE BLOWING AND DRIFTING SNOW WITH REDUCED
VISIBILITIES...ESPECIALLY IN RURAL AREAS. NEAR ZERO VISIBILITY IS
EXPECTED AT TIMES AND TRAVEL WILL BE EXTREMELY HAZARDOUS.

A WINTER STORM WARNING FOR HEAVY SNOW AND BLOWING SNOW MEANS SEVERE
WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT
AMOUNTS OF SNOW AND BLOWING SNOW ARE FORECAST THAT WILL MAKE
TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST
TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR
VEHICLE IN CASE OF AN EMERGENCY.

$$

IAZ004>007-015>017-025-026-037-038-049-050-210600-
/O.CON.KDMX.WW.Y.0011.090221T0000Z-090221T1500Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
WRIGHT-FRANKLIN-HARDIN-GRUNDY-MARSHALL-TAMA-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...CLARION...
HAMPTON...ELDORA...GRUNDY CENTER...MARSHALLTOWN...TOLEDO
356 PM CST FRI FEB 20 2009

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 6 PM THIS
EVENING TO 9 AM CST SATURDAY...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 6 PM THIS
EVENING TO 9 AM CST SATURDAY. 

LIGHT TO MODERATE SNOW WILL CONTINUE TO SPREAD ACROSS NORTHERN IOWA
THROUGH LATE AFTERNOON AND SPREAD TO THE SOUTHEAST DURING THE EARLY
EVENING HOURS. VARIED INTENSITIES OF LIGHT TO MODERATE SNOW ARE
THEN EXPECTED TO CONTINUE THROUGH MUCH OF THE NIGHT WITH TOTAL
ACCUMULATIONS FROM TWO TO FIVE INCHES...WITH THE HIGHER END OF THAT
RANGE EAST OF A LINE FROM FOREST CITY TO ELDORA. 

A NORTHWEST WIND WILL INCREASE OVERNIGHT INTO SATURDAY
MORNING...WITH SUSTAINED SPEEDS OF 20 TO 30 MPH...AND GUSTS AROUND
40 MPH. THIS WILL PRODUCE BLOWING AND DRIFTING SNOW WITH REDUCED
VISIBILITIES...ESPECIALLY IN RURAL AREAS. CONDITIONS WILL IMPROVE
BY LATE SATURDAY MORNING

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT
VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND
BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN
AREAS.

$$

KINNEY
4 follow-up statements
000 
WWUS43 KDMX 210057
WSWDMX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
657 PM CST FRI FEB 20 2009

...MODERATE TO HEAVY SNOW AND BLOWING SNOW EXPECTED ACROSS
NORTHEAST IOWA...

.LOW PRESSURE WILL TRACK ACROSS MISSOURI TONIGHT AND BRING
PERIODS OF MODERATE TO HEAVY SNOW TO NORTH CENTRAL AND NORTHEAST
IOWA. INCREASING NORTHWEST WINDS MAY ALSO PRODUCE SOME BLOWING
SNOW OVERNIGHT THROUGH SATURDAY MORNING AS THE SYSTEM EXITS.

IAZ027-028-039-210900-
/O.CON.KDMX.WS.W.0003.000000T0000Z-090221T1800Z/
BUTLER-BREMER-BLACK HAWK-
INCLUDING THE CITIES OF...ALLISON...WAVERLY...WATERLOO
657 PM CST FRI FEB 20 2009

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 12 PM CST
SATURDAY...

A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 12 PM CST
SATURDAY. 

SNOW WILL SPREAD INTO AND INTENSIFY OVER THE AREA THIS EVENING.
PERIODS OF MODERATE TO HEAVY SNOW CAN BE EXPECTED BETWEEN 9 PM AND
2 AM. SNOWFALL INTENSITY WILL GRADUALLY DECREASE FROM WEST TO EAST
AFTER MIDNIGHT. TOTAL ACCUMULATIONS FROM FOUR TO SEVEN INCHES
THROUGH SATURDAY MORNING.

A NORTHWEST WIND WILL INCREASE OVERNIGHT INTO SATURDAY MORNING...
WITH SUSTAINED SPEEDS OF 20 TO 30 MPH...AND GUSTS AROUND 40 MPH.
THIS WILL PRODUCE BLOWING AND DRIFTING SNOW WITH REDUCED
VISIBILITIES...ESPECIALLY IN RURAL AREAS. NEAR ZERO VISIBILITY IS
EXPECTED AT TIMES AND TRAVEL WILL BE EXTREMELY HAZARDOUS.

A WINTER STORM WARNING FOR HEAVY SNOW AND BLOWING SNOW MEANS
SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING.
SIGNIFICANT AMOUNTS OF SNOW AND BLOWING SNOW ARE FORECAST THAT
WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF YOU
MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR
VEHICLE IN CASE OF AN EMERGENCY.

$$

IAZ004>007-015>017-025-026-037-038-049-050-210900-
/O.CON.KDMX.WW.Y.0011.000000T0000Z-090221T1500Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
WRIGHT-FRANKLIN-HARDIN-GRUNDY-MARSHALL-TAMA-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...CLARION...
HAMPTON...ELDORA...GRUNDY CENTER...MARSHALLTOWN...TOLEDO
657 PM CST FRI FEB 20 2009

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST
SATURDAY...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST
SATURDAY. 

LIGHT TO MODERATE SNOW OVER NORTH CENTRAL IOWA WILL SPREAD OVER
THE REST OF THE AREA BY MID TO LATE EVENING. SNOWFALL RATES WILL
APPROACH AN INCH AN HOUR AT TIMES FOR A COUPLE OF HOURS.  SNOWFALL
WILL BEGIN TO TAPER OFF BETWEEN 8 AND 9 PM IN THE ESTHERVILLE
AREA...AND OVER MOST AREAS WEST OF INTERSTATE BY AROUND MIDNIGHT.
TOTAL ACCUMULATIONS FROM TWO TO FIVE INCHES...WITH THE HIGHER END
OF THAT RANGE EAST OF A LINE FROM FOREST CITY TO ELDORA.

A NORTHWEST WIND WILL INCREASE OVERNIGHT INTO SATURDAY MORNING...
WITH SUSTAINED SPEEDS OF 20 TO 30 MPH...AND GUSTS AROUND 40 MPH.
THIS WILL PRODUCE BLOWING AND DRIFTING SNOW WITH REDUCED
VISIBILITIES...ESPECIALLY IN RURAL AREAS. CONDITIONS WILL IMPROVE
BY LATE SATURDAY MORNING

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT
VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND
BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN
AREAS.

$$
000 
WWUS43 KDMX 210319
WSWDMX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
919 PM CST FRI FEB 20 2009

.LOW PRESSURE WILL TRACK ACROSS MISSOURI TONIGHT AND BRING
PERIODS OF MODERATE NORTH CENTRAL AND NORTHEAST IOWA. INCREASING
NORTHWEST WINDS MAY ALSO PRODUCE SOME BLOWING SNOW OVERNIGHT
THROUGH SATURDAY MORNING AS THE SYSTEM EXITS.

IAZ027-028-039-211130-
/O.CON.KDMX.WS.W.0003.000000T0000Z-090221T1800Z/
BUTLER-BREMER-BLACK HAWK-
INCLUDING THE CITIES OF...ALLISON...WAVERLY...WATERLOO
919 PM CST FRI FEB 20 2009

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 12 PM CST
SATURDAY...

A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 12 PM CST
SATURDAY. 

SNOW WILL CONTINUE THROUGH THE NIGHT. PERIODS OF MODERATE SNOW
AREA POSSIBLE THROUGH 2 AM. SNOWFALL INTENSITY WILL GRADUALLY
DECREASE FROM WEST TO EAST AFTER MIDNIGHT. TOTAL ACCUMULATIONS
FROM THREE TO SIX INCHES AREA POSSIBLE THROUGH SATURDAY
MORNING...WITH SPOTTY SEVEN INCH AMOUNTS.

A NORTHWEST WIND WILL INCREASE OVERNIGHT INTO SATURDAY MORNING...
WITH SUSTAINED SPEEDS OF 20 TO 30 MPH...AND GUSTS AROUND 40 MPH.
THIS WILL PRODUCE BLOWING AND DRIFTING SNOW WITH REDUCED
VISIBILITIES...ESPECIALLY IN RURAL AREAS. NEAR ZERO VISIBILITY IS
EXPECTED AT TIMES AND TRAVEL WILL BE EXTREMELY HAZARDOUS.

A WINTER STORM WARNING FOR HEAVY SNOW AND BLOWING SNOW MEANS
SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING.
SIGNIFICANT AMOUNTS OF SNOW AND BLOWING SNOW ARE FORECAST THAT
WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF YOU
MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR
VEHICLE IN CASE OF AN EMERGENCY.

$$

IAZ004>007-015>017-025-026-037-038-049-050-211130-
/O.CON.KDMX.WW.Y.0011.000000T0000Z-090221T1500Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
WRIGHT-FRANKLIN-HARDIN-GRUNDY-MARSHALL-TAMA-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...CLARION...
HAMPTON...ELDORA...GRUNDY CENTER...MARSHALLTOWN...TOLEDO
919 PM CST FRI FEB 20 2009

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST
SATURDAY...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST
SATURDAY. 

LIGHT SNOW WILL CONTINUE NORTHWEST OF A LAKE MILLS TO FORT DODGE
LINE INTO THE EARLY MORNING HOURS. ADDITIONAL ACCUMULATION WILL BE
AROUND AN INCH OR LESS. LIGHT TO MODERATE SNOW CAN BE EXPECTED
EAST OF THAT AREA THROUGH 2 AM. THE SNOW WILL TAPER OFF FROM WEST
TO EAST BETWEEN MIDNIGHT AND 3 AM. TOTAL ACCUMULATIONS FROM TWO TO
FOUR INCHES ARE EXPECTED...WITH HIGHER AMOUNTS OF THREE TO FIVE
INCHES EAST OF A LINE FROM FOREST CITY TO ELDORA.

A NORTHWEST WIND WILL INCREASE OVERNIGHT INTO SATURDAY MORNING...
WITH SUSTAINED SPEEDS OF 20 TO 30 MPH...AND GUSTS AROUND 40 MPH.
THIS WILL PRODUCE BLOWING AND DRIFTING SNOW WITH REDUCED
VISIBILITIES...ESPECIALLY IN RURAL AREAS. CONDITIONS WILL IMPROVE
BY LATE SATURDAY MORNING

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT
VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND
BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN
AREAS.

$$
000 
WWUS43 KDMX 210546
WSWDMX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
1146 PM CST FRI FEB 20 2009

.LOW PRESSURE OVER CENTRAL MISSOURI TRACK TO SOUTHWEST LOWER
MICHIGAN BY SATURDAY AFTERNOON. THIS LOW WILL BRING PERIODS OF
MODERATE SNOW TO NORTH CENTRAL AND NORTHEAST IOWA. INCREASING
NORTHWEST WINDS MAY ALSO PRODUCE SOME BLOWING SNOW THROUGH TONIGHT
THROUGH SATURDAY MORNING AS THE SYSTEM EXITS.

IAZ027-028-039-211400-
/O.CON.KDMX.WS.W.0003.000000T0000Z-090221T1800Z/
BUTLER-BREMER-BLACK HAWK-
INCLUDING THE CITIES OF...ALLISON...WAVERLY...WATERLOO
1146 PM CST FRI FEB 20 2009

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 12 PM CST
SATURDAY...

A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 12 PM CST
SATURDAY. 

SNOW WILL CONTINUE THROUGH THE NIGHT. PERIODS OF MODERATE SNOW
AREA POSSIBLE THROUGH 3 AM. SNOWFALL INTENSITY WILL GRADUALLY
DECREASE FROM WEST TO EAST AFTER MIDNIGHT. TOTAL ACCUMULATIONS
FROM THREE TO FIVE INCHES ARE POSSIBLE THROUGH SATURDAY
MORNING...WITH SPOTTY SIX OR SEVEN INCH AMOUNTS NORTHEAST OF A
CLARKSVILLE TO WATERLOO LINE.

A NORTHWEST WIND WILL INCREASE OVERNIGHT INTO SATURDAY MORNING...
WITH SUSTAINED SPEEDS OF 20 TO 30 MPH...AND GUSTS AROUND 40 MPH.
THIS WILL PRODUCE BLOWING AND DRIFTING SNOW WITH REDUCED
VISIBILITIES...ESPECIALLY IN RURAL AREAS. NEAR ZERO VISIBILITY IS
EXPECTED AT TIMES AND TRAVEL WILL BE EXTREMELY HAZARDOUS.

A WINTER STORM WARNING FOR HEAVY SNOW AND BLOWING SNOW MEANS
SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING.
SIGNIFICANT AMOUNTS OF SNOW AND BLOWING SNOW ARE FORECAST THAT
WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF YOU
MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR
VEHICLE IN CASE OF AN EMERGENCY.

$$

IAZ004>007-015>017-025-026-037-038-049-050-211400-
/O.CON.KDMX.WW.Y.0011.000000T0000Z-090221T1500Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
WRIGHT-FRANKLIN-HARDIN-GRUNDY-MARSHALL-TAMA-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...CLARION...
HAMPTON...ELDORA...GRUNDY CENTER...MARSHALLTOWN...TOLEDO
1146 PM CST FRI FEB 20 2009

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST
SATURDAY...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST
SATURDAY. 

LIGHT SNOW...WITH OCCASIONAL BRIEF HEAVIER PERIODS...WILL CONTINUE
FROM INTERSTATE 35 EAST THROUGH 3 AM. THE SNOW WILL DIMINISH FROM
WEST TO EAST AFTER 2 AM.  ADDITIONAL ACCUMULATION WILL BE IN THE
ONE TO TWO INCH RANGE THROUGH THE REST OF THE NIGHT. WEST OF
INTERSTATE 35...LITTLE ADDITIONAL ACCUMULATION IS EXPECTED WITH
ONLY AROUND ONE HALF INCH OF NEW SNOW. TOTAL ACCUMULATIONS WILL
GENERALLY BE IN THE TWO TO FOUR INCH RANGE.

A NORTHWEST WIND OF 20 TO 30 MPH...WITH GUSTS TO AROUND 40
MPH...WEST OF U.S. HIGHWAY 169 WILL SPREAD EAST OVERNIGHT. THE
WINDS WILL COVER THE ENTIRE AREA BY 4 AM. THESE WINDS WILL PRODUCE
BLOWING AND DRIFTING SNOW WITH REDUCED VISIBILITIES...ESPECIALLY
IN RURAL AREAS. CONDITIONS WILL IMPROVE BY LATE SATURDAY MORNING

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT
VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND
BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN
AREAS.

$$
000 
WWUS43 KDMX 210918
WSWDMX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
318 AM CST SAT FEB 21 2009

.LOW PRESSURE LOCATED TO THE NORTH OF SAINT LOUIS WILL TRACK INTO LOWER
MICHIGAN BY THIS AFTERNOON. ACCUMULATING SNOW WILL END THIS
MORNING OVER THE EASTERN HALF OF IOWA...BUT STRONG NORTHWEST WINDS
WILL PRODUCE SOME BLOWING SNOW INTO EARLY AFTERNOON. 

IAZ027-028-039-211730-
/O.CAN.KDMX.WS.W.0003.000000T0000Z-090221T1800Z/
/O.EXB.KDMX.WW.Y.0011.000000T0000Z-090221T1800Z/
BUTLER-BREMER-BLACK HAWK-
INCLUDING THE CITIES OF...ALLISON...WAVERLY...WATERLOO
318 AM CST SAT FEB 21 2009

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON CST TODAY...
...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW AND BLOWING SNOW...WHICH IS IN EFFECT UNTIL
NOON CST TODAY. THE WINTER STORM WARNING HAS BEEN CANCELLED.

LIGHT TO MODERATE SNOW WILL DIMINISH IN WATERLOO AND THE SURROUNDING AREA
BY 6 AM...WITH A TOTAL ACCUMULATION UP TO 3 INCHES. HOWEVER...NORTHWEST
WINDS WILL INCREASE...WITH GUSTS TO 40 MPH...CAUSING BLOWING SNOW
AND LOCALLY POOR VISIBILITY THROUGH THE MORNING. DRIVING
CONDITIONS WILL BE POOR IN OPEN AREAS.  FLURRIES OR VERY LIGHT
SNOW WILL CONTINUE AS WELL...BUT LITTLE OR NO ACCUMULATION IS
EXPECTED AFTER 6 AM.

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT
VISIBILITIES WILL BE LIMITED DUE TO STRONG WINDS BLOWING SNOW
AROUND. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS.

$$

IAZ004>007-015>017-025-026-037-211030-
/O.CAN.KDMX.WW.Y.0011.000000T0000Z-090221T1500Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
WRIGHT-FRANKLIN-HARDIN-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...CLARION...
HAMPTON...ELDORA
318 AM CST SAT FEB 21 2009

...WINTER WEATHER ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS CANCELLED THE
WINTER WEATHER ADVISORY. 

STRONG WINDS AND FLURRIES WILL CONTINUE THROUGH THE MORNING
HOURS...BUT SNOW ACCUMULATIONS AROUND 1 INCH WERE INSUFFICIENT TO
CAUSE SIGNIFICANT REDUCTIONS IN VISIBILITY.

$$

IAZ038-049-050-211500-
/O.CON.KDMX.WW.Y.0011.000000T0000Z-090221T1500Z/
GRUNDY-MARSHALL-TAMA-
INCLUDING THE CITIES OF...GRUNDY CENTER...MARSHALLTOWN...TOLEDO
318 AM CST SAT FEB 21 2009

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS
MORNING...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS
MORNING. 

LIGHT TO MODERATE SNOW WILL DIMINISH IN TAMA AND TOLEDO AND THE
SURROUNDING AREA BY 4 OR 5 AM...WITH A TOTAL ACCUMULATION UP TO 2
OR 3 INCHES. INCREASING NORTHWEST WINDS...WITH GUSTS TO 40
MPH...WILL CAUSE SOME BLOWING SNOW AND LOCALLY POOR VISIBILITY
THROUGH MID MORNING. FLURRIES OR VERY LIGHT SNOW CAN BE EXPECTED
THROUGHOUT THE MORNING...BUT LITTLE ADDITIONAL ACCUMULATION WILL
OCCUR AFTER 5 AM. VISIBILITY SHOULD IMPROVE LATER IN THE MORNING
ALTHOUGH GUSTY NORTHWEST WINDS WILL CONTINUE.

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT
VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND
BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN
AREAS.

$$

JUNGBLUTH

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this winter storm warning went out at Feb 20, 2:55 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, Feb 20, 2:55 PM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
255 PM CST FRI FEB 20 2009

.SHORT TERM.../TONIGHT/
STRENGTHENING SURFACE LOW WILL SKIRT NORTHERN MISSOURI INTO ILLINOIS
TONIGHT...WITH AN INVERTED TROUGH EXTENDING TO THE NORTH ACROSS
IOWA. SOME RUN TO RUN MODEL INCONSISTENCIES HAVE REDUCED CONFIDENCE
IN TOTAL SNOWFALL FORECAST...BUT AM STILL EXPECTING A HIGH IMPACT
WINTER EVENT OVER THE NORTHEAST PORTION OF THE CWA. THE SHORT RANGE
MODELS AND ENSEMBLES ARE IN GENERAL AGREEMENT PLACING THE HIGHEST
QPF ACROSS THE NORTHEAST THIRD OF IOWA...WITH GENERAL MAX AMOUNTS OF
0.3-0.4. KEPT SNOW RATIOS RELATIVELY CONSERVATIVE AT 14 TO 17:1 DUE
TO EFFECTS OF CRYSTAL FRAGMENTATION IN THE STRONG WINDS. THIS
YIELDED 6 TO 7 INCH SNOWFALL AMOUNTS ACROSS PARTS OF
BUTLER...BREMER...AND BLACK HAWK COUNTIES. THESE AMOUNTS...COMBINED
WITH A STRONG WIND AT 20-30 MPH AND GUSTS TO 40 MPH WILL CREATE
SIGNIFICANT BLOWING AND DRIFTING SNOW. NEAR ZERO VISIBILITIES IN
RURAL AREAS ARE LIKELY AT TIMES...ALTHOUGH NOT EXPECTING TO HIT
BLIZZARD CRITERIA. HOWEVER...TRAVEL WILL BE VERY HAZARDOUS
NORTHEAST. WILL ISSUE WINTER STORM WARNING FOR THOSE 3
COUNTIES...AND CONTINUE THE WINTER WEATHER ADVISORY FOR SNOW AND
BLOWING SNOW ELSEWHERE. TROWAL/DEF ZONE SHOULD KEEP SNOW GOING IN
THE NORTHEAST OVERNIGHT INTO SATURDAY MORNING.

&&

.LONG TERM.../SATURDAY THROUGH FRIDAY/
SYSTEM WL CONTINUE TO PULL EAST ON SATURDAY...HOWEVER TIGHT GRADIENT
WL REMAIN DURING THE MORNING.  STRONG NORTHWEST WINDS WL PERSIST
WITH CONSIDERABLE BLOWING SNOW THROUGH THE AM ACRS THE NORTHEAST.
HAVE CONTINUED ADVISORY THROUGH 9 AM WITH WARNING REMAINING UNTIL
NOON.  SHOULD SEE SOME GRADUAL DECREASE IN WINDS INTO THE AFTERNOON
AS GRADIENT SLOWLY RELAXES.  WL LIKELY SEE SOME RESIDUAL PCPN IN THE
FAR EAST EARLY BUT THIS SHOULD END QUICKLY AS FORCING PULLS AWAY
FROM IA.  REMAINDER OF THE WEEKEND WL SEE SFC RIDGING DOMINATE WITH
COLD CANADIAN AIR IN PLACE.  TEMPS WL STRUGGLE TO REBOUND OVER NEW
SNOW COVER IN THE NORTH AND HAVE KEPT READING NEAR GUIDANCE THERE.
WL BEGIN TO SEE INCREASING WAA LATE SUNDAY NIGHT AND PERSIST INTO
EARLY NEXT WEEK.  MODERATING TEMPERATURES WL OCCUR DURING THIS TIME
WITH LITTLE THREAT OF PCPN INTO TUESDAY.  HOWEVER...SOME MOISTURE WL
BEGIN TO ENTER BACK INTO THE REGION BY MID WEEK WITH INCREASING
THREAT FOR PCPN.  BOTH GFS AND ECMWF INDICATE LIGHT PCPN ACRS US BY
TUESDAY NIGHT BUT SPECIFICS ON TIMING AND AMOUNTS STILL UP FOR
REFINEMENT.  HAVE KEPT POPS LOW WITH 30PCT OR LESS DURING THIS
PERIOD WITH RAIN AND SNOW BOTH POSSIBLE.  TEMPS TO REMAIN AT OR
ABOVE NORMALS INTO WEDNESDAY ALTHOUGH SOME COOLER AIR MAY WORK IN BY
THURSDAY AS A COLD FRONT PULLS THROUGH THE STATE.

&&

.AVIATION...20/18Z
UPCOMING STORM IS STILL ON TARGET TO PRODUCE MODERATE SNOWFALL
AMOUNTS...ESPECIALLY AT KALO/KMCW. HAVE INCLUDED PERIODS OF LIFR
VSBYS AT THOSE LOCATIONS FOR A PERIOD TONIGHT WITH LIGHT TO MODERATE
SNOW. LIGHT SNOW WILL HAVE ENDED FOR THE MOST PART AT KFOD BY 06Z
BUT INCREASING WINDS ON BACK SIDE OF DEEPENING SFC LOW WILL KEEP
BLSN A CONCERN. HIGHER INTENSITY SNOW EXPECTED AT KALO/KMCW COMBINED
WITH NW WIND AT 25G35KT WILL PRODUCE BLSN AND LOW VSBYS INTO
SATURDAY MORNING. KDSM/KOTM WILL NOT LIKELY SEE ENOUGH SNOWFALL TO
CAUSE SIGNIFICANT VISIBILITY RESTRICTIONS.

&&

.DMX WATCHES/WARNING/ADVISORIES...WINTER STORM WARNING
IAZ027-028-039 FROM 6 PM UNTIL NOON SAT.
WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW IAZ004>007-
015>017-025-026-037-038-049-050 FROM 6 PM THROUGH 9 AM SAT.

&&

SHORT TERM/AVIATION...KINNEY
LONG TERM...COGIL
Hazardous weather outlook, Feb 20, 3:41 PM CST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
341 PM CST FRI FEB 20 2009

IAZ027-028-039-211200-
BUTLER-BREMER-BLACK HAWK-
341 PM CST FRI FEB 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
IOWA...NEAR WAVERLY AND WATERLOO.

.DAY ONE...TONIGHT

MODERATE TO HEAVY SNOW IS EXPECTED TO SPREAD ACROSS THE AREA THIS
EVENING AND CONTINUE INTO SATURDAY MORNING. TOTAL SNOWFALL
AMOUNTS OF 4 TO 7 INCHES ARE POSSIBLE. GUSTY NORTHWEST WINDS ARE
EXPECTED BEHIND THE SYSTEM OVERNIGHT INTO EARLY SATURDAY...WHICH
WILL PRODUCE AREAS OF BLOWING SNOW AND REDUCED VISIBILITY. A
WINTER STORM WARNING IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LIGHT SNOW AND BLOWING SNOW WILL CONTINUE THROUGH SATURDAY
MORNING...BEFORE THE SNOW TAPERS OFF AND THE WIND DECREASES DURING
THE AFTERNOON. A WINTER STORM WARNING IS IN EFFECT FOR THE AREA.
PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...ALTHOUGH REPORTS OF
SNOWFALL AMOUNTS AND VISIBILITY ARE APPRECIATED.

IAZ004>007-015>017-025-026-037-038-049-050-211200-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
WRIGHT-FRANKLIN-HARDIN-GRUNDY-MARSHALL-TAMA-
341 PM CST FRI FEB 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
NORTHERN IOWA...NORTHEAST OF A LINE FROM MARSHALLTOWN TO EMMETSBURG.

.DAY ONE...TONIGHT

MODERATE WILL SPREAD ACROSS THE AREA THIS EVENING AND CONTINUE
INTO SATURDAY MORNING. TOTAL SNOWFALL AMOUNTS OF 2 TO 5 INCHES ARE
POSSIBLE. GUSTY NORTHWEST WINDS ARE EXPECTED BEHIND THE SYSTEM
OVERNIGHT INTO EARLY SATURDAY...WHICH WILL PRODUCE AREAS OF
BLOWING SNOW AND REDUCED VISIBILITY. A WINTER WEATHER ADVISORY IS IN
EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LIGHT SNOW AND BLOWING SNOW WILL CONTINUE THROUGH MID SATURDAY
MORNING...BEFORE THE SNOW TAPERS OFF AND THE WIND DECREASES DURING
THE LATE MORNING. A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE AREA.
PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...ALTHOUGH REPORTS OF
SNOWFALL AMOUNTS AND VISIBILITY ARE APPRECIATED.

IAZ023-024-033>036-044>048-057>062-070>075-081>086-092>097-211200-
POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-HAMILTON-CRAWFORD-CARROLL-
GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-
CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
341 PM CST FRI FEB 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN IOWA.

.DAY ONE...TONIGHT

LIGHT SNOW WILL SPREAD ACROSS THE AREA THIS EVENING...THEN TAPER
OFF OVERNIGHT. EXPECT TOTAL SNOWFALL AMOUNTS RANGING FROM A TRACE...UP
TO 2 INCHES. PATCHY BLOWING SNOW IS POSSIBLE OVERNIGHT ACROSS
AREAS WITH THE HIGHER SNOWFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

.NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...ALTHOUGH REPORTS OF
SNOWFALL AMOUNTS AND VISIBILITY ARE APPRECIATED.

KINNEY

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 3:53 AM CSTWinter Weather AdvisoryDMXBlack Hawk, Bremer, Butler, Cerro Gordo, Emmet, Franklin and 10 more32 hr

Nearby

Winter Storm Warnings in Iowa, 2009Every winter storm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.